Thunderstorm Wind, Jackson
- When
- January 22, 9:12 PM CST
- Where
- Jackson County, 0.55 mi W of Murphysboro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.770, -89.340
A 60 mph wind gust was reported on the west side of the city.
A potent upper-level trough moved east into eastern Kansas and Oklahoma, before assuming a negative tilt and accelerating east-northeast across the Mid-Mississippi and Lower Ohio Valleys. The associated surface low tracked northeast from Kansas across northern Missouri to southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A potent upper-level trough moved east into eastern Kansas and Oklahoma, before assuming a negative tilt and accelerating east-northeast across the Mid-Mississippi and Lower Ohio Valleys. The associated surface low tracked northeast from Kansas across northern Missouri to southern Wisconsin. Ahead of the low and trough, a south-southwesterly low-level jet in excess of 50 knots expanded east across the Mid-Mississippi Valley. An expansive quasi-linear convective system formed along the lead cold front trailing southward from the surface low. Despite rather meager instability, very strong low and mid-level wind fields resulted in organized storm structures with pockets of damaging wind, large hail, and a few isolated tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 4:45 PM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CST SUN JAN 22 2012 A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS. AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE WIDESPREAD. LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE 50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL. MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST /SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING. SHOULD BE A BREAK IN THE PRECIP MON AND TUE WITH TEMPS IN THE 40S AND 50S. HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN. THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR NORTH OF THE LOW. && .AVIATION... VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT. UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3 HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP KPAH TO KOWB REGIONS. WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1216 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST OF THE REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS. RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT AND 3AM. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE DETAILS ON THIS UPCOMING OVERNIGHT EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING INTO THE EARLY OVERNIGHT HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 412 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-230600- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 412 PM CST SUN JAN 22 2012 ...SEVERE WEATHER EVENT EXPECTED THIS EVENING... A STRONG STORM SYSTEM WILL MOVE INTO OUR REGION TONIGHT. HAZARDS: DAMAGING WINDS WILL BE THE PRIMARY CONCERN THROUGHOUT THE REGION...BUT THE POTENTIAL FOR TORNADOES IS SIGNIFICANT AS WELL. THE GREATEST THREAT FOR TORNADOES WILL BE ALONG AND SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO BENTON ILLINOIS TO MADISONVILLE KENTUCKY. LARGE HAIL WILL BE A MORE ISOLATED THREAT. THE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OVER PARTS OF THE AREA. TIMING: THE BEST TIME FRAME FOR ANY SEVERE WEATHER AREA WIDE WILL BE FROM 6 PM THIS EVENING OVER THE EASTERN OZARKS MOVING EAST OF THE MISSISSIPPI RIVER BETWEEN 9 PM AND MIDNIGHT AND EXIT EAST OF THE PENNYRILE AND SOUTHWEST INDIANA AREA AROUND 3 AM MONDAY MORNING. LOCATION: STRONG TO SEVERE STORMS WILL RAPIDLY DEVELOP OR SPREAD NORTH NORTHEAST INTO THE REGION EARLY THIS EVENING. AT THIS TIME...IT APPEARS THAT THE INITIAL DEVELOPMENT WILL SPREAD NORTHWARD INTO THE EASTERN OZARKS THEN RAPIDLY MOVE EAST OF THE MISSISSIPPI RIVER BY MIDNIGHT AND EXIT THE EAST OF THE PENNYRILE AND SOUTHWEST INDIANA AREA AROUND 3 AM MONDAY MORNING. PREPARATION: INDIVIDUAL STORMS WILL BE MOVING OVER 50 MPH...SO THERE WILL BE LITTLE TIME TO TAKE ACTION. REVIEW YOUR SEVERE WEATHER SAFETY PLANS NOW...INCLUDING WHERE YOUR SAFE SHELTER IS LOCATED. KNOW HOW YOU ARE GOING TO RECEIVE WARNINGS IF ONE IS ISSUED FOR YOUR IMMEDIATE AREA. HAVE MULTIPLE MEANS OF RECEIVING THE LATEST WEATHER INFORMATION. PLEASE STAY TUNED FOR THE LATEST INFORMATION REGARDING THIS SEVERE WEATHER EVENT VIA NOAA WEATHER RADIO...THE NWS PADUCAH KY WEBSITE OR FACEBOOK PAGE AND LOCAL MEDIA SOURCES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 7 NW POPLAR BLUFF 36.84N 90.50W
01/22/2012 M50 MPH BUTLER MO TRAINED SPOTTER
50 MPH WINDS REPORTED WITH ONE HALF INCH HAIL. NEARLY
THREE QUARTER INCH OF RAIN WITHIN A HALF HOUR.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
01/22/2012 M1.35 INCH BUTLER MO TRAINED SPOTTER
1.35 INCHES OF RAINFALL IN 45 MINUTES.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 847 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-230500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 847 PM CST SUN JAN 22 2012 ...STRONG WIND GUSTS AHEAD OF APPROACHING LINE OF STORMS... SOUTH TO SOUTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 40 OR 45 MPH WILL BE POSSIBLE OUT AHEAD OF A LINE OF THUNDERSTORMS...WHICH AS OF 845 PM...EXTENDED FROM NEAR PINCKNEYVILLE ILLINOIS TO DEXTER MISSOURI. SHOWERS AND STORMS WERE DEVELOPING OUT AHEAD OF THE LINE AS WELL. A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY UNTIL 2 AM. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG PERRYVILLE 37.73N 89.87W
01/22/2012 PERRY MO LAW ENFORCEMENT
POWER LINE DOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL DUDLEY 36.79N 90.09W
01/22/2012 M1.00 INCH STODDARD MO EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYThe Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
7 thunderstorm wind, 3 hail, 2 tornado, 1 heavy rain. Local standard time, as filed.
A 60 mph wind gust was reported on the west side of the city.
Minor street flooding was reported throughout the community. U.S. Route 51 on the north side of town was underwater.
A swath of quarter to half-dollar size hail extended from two miles west of Mount Vernon into the city.
Trees were downed just off U.S. Highway 45 less than a mile from the Interstate 24 interchange.
A trained spotter measured a wind gust to 60 mph.
A large tree was blown down by a measured wind gust of 60 mph.
The tornado's strength was EF-0 to EF-1 for most of its path, except near the intersection of Route 14 and U.S. Highway 45. Near this intersection just south of Enfield, a 60-by-105 foot storage barn with wooden truss and steel wall construction was destroyed. Debris from the barn was blown up to 400 yards away. Many of the contents of the barn were lost. Two combines were damaged. A nearby car-and-a-half cinder block garage was destroyed, with concrete blocks thrown over 100 yards. One block was hurled through a window of a pickup truck. A dog pen on the north side of the garage was blown away, and two dogs were missing. A 40-foot tower was bent halfway up. A nearby house and barn sustained minimal damage. Several smaller barns were damaged or destroyed along the path. A greenhouse was destroyed near Centerville. Several trees were down and snapped. Two power lines were blown down across Illinois Route 14 just east of Highway 45. Route 14 was closed for about an hour and a half. Many utility poles were snapped off or leaning along both U.S. 45 and Illinois Route 14, as well as a few other locations along the path. This tornado struck some of the same property that the 1925 Tri-State Tornado devastated. Peak winds were estimated near 120 mph. The average path width was about 50 yards.
Trees were snapped and blown down. These straight-line winds occurred with the same storm that produced the EF-2 tornado near Enfield and Centerville in White County and the EF-1 tornado near Albion.
The tornado produced mainly tree damage. One steel high tension power pole was damaged. The average path width was 50 yards. Peak winds were estimated near 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356286, 356287, 357087, 356288, 356285, 356290, 356292, 356291, 356289, 356524, 356293, 356649, 356527.